Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 385, NWS Dodge City, KS

September 17, 2001Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 17, 2001, 7:21 PM CDT for Scott County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 17, 2001, 7:21 PM CDT (00:21 UTC)
Expired
Sep 17, 2001, 8:15 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Scott County, KS

The radar

The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117136156175194214233253Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1890 m above ground
0-6 km bulk shear
106 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WUUS53 KDDC 180021
SVRDDC
KSC171-180115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT MON SEP 17 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN WEST CENTRAL KANSAS

* UNTIL 815 PM CDT

* AT 721 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF SCOTT    
  STATE LAKE TO 10 MILES EAST OF LYDIA...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED
  SCOTT STATE LAKE AT 730 PM CDT
  SHALLOW WATER AT 740 PM CDT
  MANNING AT 800 PM CDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  DAMAGING WIND GREATER THAN 60 MILES AN HOUR,
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY
SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3869 10110 3826 10134 3826 10069 3868 10070

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:11 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Sep 17, 2:11 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
211 PM CDT MON SEP 17 2001

LEAD WAVE WAS MOVING INTO WESTERN KANSAS THIS AFTERNOON AND WAS
ALREADY AIDING IN THUNDERSTORM DEVELOPMENT. WITH PLENTY OF MOISTURE
IN PLACE AND STRONG BAROCLINIC ZONE...WE EXPECT THIS CONVECTION TO
DEVELOP INTO A MCS AND TRACK ACROSS THE CWA TONIGHT. OUR NORTHERN
COUNTIES HAVE HAD A LOT OF RAIN LATELY AND 6-HR FLASH FLOOD GUIDANCE
VALUES ARE ONLY AROUND 2 INCHES. SOME AREAS MAY VERY WELL RECEIVE 2
TO 4 INCHES OF RAIN. THE LOCATION OF THE HEAVIEST RAIN WILL DEPEND
ON THE EXACT LOCATION OF THE FRONTAL BOUNDARY. WE WILL ISSUE A FLASH
FLOOD WATCH FOR LANE, NESS, TREGO, ELLIS, PAWNEE AND RUSH COUNTIES.

WE WILL HAVE THE HIGHEST POPS IN THE NORTHEAST AND EASTERN COUNTIES
TONIGHT(100%), AND LOWEST IN THE SOUTHWEST CORNER(60%). AFTER
TONIGHT ONLY SOME WRAPAROUND SHOWERS ACROSS CENTRAL KANSAS CAN BE
EXPECTED. WE WILL CARRY 50% POPS FOR HYS TOMORROW WITH ONLY 30% FOR
DDC AND GCK AND 20% FOR LBL AND EHA. TEMPERATURES SHOULDNT GET OUT
OF THE 60S IN CENTRAL KANSAS TUESDAY, WITH NEAR 70 SOUTHWEST AND MID
70S SOUTHEAST. SOME CLEARING IS LIKELY TUESDAY EVENING AND THIS WILL
HELP TEMPS FALL TO THE LOW 50S NW AND UPPER 50S SE. THE COOLDOWN
WILL BE VERY BRIEF AS ZONAL FLOW GETS RE-ESTABLISHED BY WEDNESDAY.
12Z UKMET/ETA SHOW 19-21 DEG C 850 TEMPS BY WEDNESDAY AFTERNOON,
WHILE THE AVN ONLY HAS ONLY +17C AT DDC. OF COURSE THE AVN OFTEN HAS
A COOL BIAS IN THE BOUNDARY LAYER. THIS CAN BE SEEN BY LOOKING AT
ITS AFTERNOON FCST SOUNDINGS ON CLEAR DAYS. THUS TEMPERATURES SHOULD
REBOUND INTO THE UPPER 70S EAST AND LOW 80S EXTREME WEST ON
WEDNESDAY.

EXTENDED DISCUSSION...
THE LATEST AVN/ECMWF/MRF ARE IN GOOD AGREEMENT THROUGH AROUND
23/00Z. UKMET STARTS OUT SIMILAR, BUT SEEMS TO BRING IN NEXT SHORT
WAVE TOO QUICKLY ONTO NORTHWEST COAST. LOOKING AT THE NCEP MODEL
ENSEMBLE 500MB MEAN, THE MRF IS IN EXCELLENT AGREEMENT WITH 11
OTHER ENSEMBLE MEMBERS, OUT TO 24/00Z. THEN, THE MRF GETS
SIGNIFICANTLY OUT OF PHASE WITH THE ENSEMBLE AVERAGE. PLAN TO STAY
CLOSE TO MRF/AVN MODELS THROUGH SATURDAY, WITH RESPECT TO GUIDANCE
IN FORM OF FAN/FMR PRODUCTS. WITH THIS IN MIND, AN UPPER WAVE SHOULD
 CROSS THE CWA LATE FRIDAY AND INTO SATURDAY, WITH STRONGEST ENERGY
STAYING TO OUR NORTH. ASSOCIATED SURFACE FRONT WILL LIKELY PRECEDE
UPPER SHORT WAVE BY 6-12 HOURS, WHICH WILL GIVE ANY CONVECTION THAT
DOES BEGIN A BOUNDARY TO FOCUS ON. BUMPED HIGH TEMPS UP A NOTCH FROM
PREVIOUS FORECAST ON THURSDAY, THINKING WARM AIR ADVECTION WILL BE
IN PLACE AHEAD OF NEXT APPROACHING SYSTEM. FOR SUNDAY AND MONDAY
PERIODS, WILL LUMP TOGETHER FOR POST-FRONTAL CONDITIONS OF FEW
CLOUDS AND SLOWLY MODERATING TEMPERATURES.

FOR MORE EXTENSIVE DISCUSSION OF THE EXTENDED FORECAST FOR WEEK TWO,
VISIT CRH.NOAA.GOV/DDC/WX/2WEEK.TXT

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 063/072 057/078 831
GCK 058/070 053/079 731
EHA 059/072 053/082 621
LBL 062/072 055/082 621
HYS 062/066 055/075 +51
P28 068/076 061/076 942

.DDC...FLASH FLOOD WATCH TONIGHT KSZ030-031-44>46-65.

FINCH/BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:08 PM CDTSevere Thunderstorm WarningDDCPawnee67 min
Sep 17, 7:20 PM CDTFlash Flood WarningDDCEllis6 hr
Sep 17, 7:44 PM CDTFlash Flood WarningDDCPawnee6 hr
Sep 17, 8:02 PM CDTSevere Thunderstorm WarningDDCStevens43 min
Sep 17, 8:14 PM CDTFlash Flood WarningDDCTrego4 hr
Sep 17, 8:21 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee24 min
Sep 17, 8:32 PM CDTSevere Thunderstorm WarningDDCSeward43 min
Sep 17, 8:32 PM CDTSevere Thunderstorm WarningDDCStafford58 min
Sep 17, 10:46 PM CDTSevere Thunderstorm WarningDDCComanche44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.